Rockford Area Parents: Warn Your Kids About “Benadryl Challenge”
I think that most of us are aware of the slew of internet "challenges" that have worked their way through our popular culture over the last few years. Some are really good, while others have injured and even killed people.
As a parent, I always appreciated a "heads-up" on what was trending among younger generations so I could make sure our kids were aware of potential dangers, and hopefully avoid them. You can't protect your kids from everything, but that doesn't mean you throw up your hands and hope for the best, either.
Internet challenges, as I said earlier, have been both good, and horrifyingly bad. The good ones (working off the top of my head) have been The Ice Bucket Challenge, which while providing some good laughs for those watching the thousands and thousands of videos, helped raise $115 million for ALS (amyotrophic lateral sclerosis, or Lou Gehrig's Disease) research.
Another good one was this year's "Tip The Bill Challenge," which inspired people to leave generous tips for waiters and waitresses. It started in Alpen, Michigan when a server was tipped $2,020. That ended up going viral, and lots of great stories from servers around the country started spreading around.
I'm sure there are plenty more positive internet challenges that I'm leaving out, but The Benadryl Challenge is not a positive one, it's a very dangerous and potentially deadly challenge that needs to be avoided.
Here's how it works.
Take a dozen or so doses of Benadryl at once, then trip out or hallucinate while recording yourself for online posting. That's it.
The Benadryl Challenge has already claimed at least one life. A 15 year old girl from Oklahoma City died last week after attempting it, and several teens in Texas were hospitalized after their attempt.
According to Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information:
The dose that can cause a hallucination is very close to the dose that can cause something potentially life-threatening. Large doses of Benadryl can cause seizures and, particularly, problems with the heart. The heart tends to go out of rhythm and not pump blood effectively.
Here's more on internet (and particularly TikTok) challenges: